Sayward RCMP say they are alerting the public after carfentanil, a synthetic opioid, was found in the local illicit drug market.
Carfentanil has 100 times the toxicity of fentanyl and 10,000 times that of morphine, police said.
According to police, due to its lethal level of potency, there is virtually no way, even in a controlled laboratory setting, to safely cut and dilute carfentanil for use in the illicit drug trade.
The effects of fentanyl and carfentanil are unpredictable and users have no idea of the level of purity or the potency of what they take, police said.
“An amount as small as grain of sand could be fatal,” Cpl. Chris Manseau, BC RCMP media relations officer, said in a statement.
Police said naloxone can be effective for exposure to carfentanil along with first aid protocols, however, a much greater dosage of Naloxone is required.
If you think someone is overdosing on fentanyl or any other opioid, you are asked to:
- Call 911 immediately for emergency medical assistance
- Use naloxone, a drug that can temporarily reverse the effects of an opioid overdose. Naloxone wears off in 20 to 90 minutes, so it is important to seek further medical attention
- Give the person another dose of naloxone if signs and symptoms do not disappear or if they reappear
- Stay until emergency services arrive
“The RCMP supports all efforts to ensure that an overdose emergency is dealt with as a health/medical emergency and continues to work with our partners to monitor, detect and test for the presence of toxic and/or lethal substances entering the illicit drug market, in an effort to intercept and remove them before they hit the streets,” police said in a release.
Information on overdose prevention and a listing of overdose prevention sites on Vancouver Island can be found on the Island Health website.